How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Dave Your Own Question
Dr. Dave
Dr. Dave, Veterinarian
Category: Dog
Satisfied Customers: 4125
Experience:  21 years small animal general and emergency practice
15552883
Type Your Dog Question Here...
Dr. Dave is online now
A new question is answered every 9 seconds

I have given my dog 3- 500 Mg. of Metronidazole 1 every 12

This answer was rated:

I have given my dog 3- 500 Mg. of Metronidazole 1 every 12 hours, after the 3rd. pill he now has neuological disorder, as he can not get up and walk to go to the bathroom. I quit giving him the pills is there anything I can give him to get this out of his system or how long will it take to get out of his system?
Thank you for your help.
John Herou [email protected]

Hello, and thanks for writing in.

Metronidazole can certainly cause neurologic problems in dogs (more common with high doses, or long-term use). Other problems can cause neurologic symptoms also (toxicities, infections, cancer, encephalitis, liver disease, etc.) If the symptoms that Colt is showing is due to the Metronidazole, stopping the drug is the best thing to do. Symptoms can go away within 2-4 days. Treatment at a veterinary clinic would typically involve IV fluids. Otherwise, treatment is supportive and symptomatic. There's not really anything specific you can do at home, other than offer plenty of fluids (as long as Colt is able to drink and swallow properly), and making sure he can get outside to urinate and defecate without falling down or falling over. You may need to use a towel under his belly, holding the ends over his back to act like a sling, to give him some support. Giving the Pepcid would not hurt.

 

I hope this helps.

Dr. Dave

Dr. Dave and other Dog Specialists are ready to help you
Customer: replied 3 years ago.

Thank you for you answer. Colt has a Miniskus on his back leg. he is 10 years old. This how this whole thing started. I was giving him Vetprofen for the pain. He was not eating much and when he tried to go to the bathroom he had a yellow muchus with alittle stool. He keeped tring to go but couldn't. I took him back to the vet thinking he was consipated. They checked him over and thought he might have problems with his colon. They had me give Colt, Metronidazole 500 mg one tablet every 12 hours along with Omeprazole 20 mg one tablet once a day and with vetprofen 100 mg 2 times a day. They took a blood sample that they held to see what happend whit the meds, I called and had them run it and it came back that he has liver problems. This was Saterday noon. Evey one went home and I could not get ahold of anyone to see what I should do thats when I contacted you. Thank God for this service. I really appriciate what you have told me to date. If you would have any other comments I would love to here from you. God Bless and have a great weekend.


John Herou.

I certainly understand your concerns. If Colt were my dog, I would likely stop giving all medications at this time (other than Omeprazole or Pepcid), until the neurologic symptoms are under control. Giving food and water is fine, as long as there is no vomiting or diarrhea. If the abnormal stools persist, you may want to feed bland food, such as boiled hamburber and rice, or cooked chicken and rice (about 1/4 meat to 3/4 rice). I would then contact your regular veterinarian Monday morning to see if they would recommend you do anything further.

I'm glad I could help you!

Thank you for the kind words - they mean a lot!

God Bless you also, John. I hope you have a nice rest of the weekend.

 

Dr. Dave

Hi John,

I'm just following up on our conversation about Colt. How is everything going?

Dr. Dave